Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Las Vegas, NV

July 11, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 11, 2018, 7:30 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 7:30 PM MST (02:30 UTC)
Expired
Jul 11, 2018, 10:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 189 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WGUS55 KVEF 120230
FFWVEF
AZC015-120530-
/O.NEW.KVEF.FF.W.0018.180712T0230Z-180712T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
730 PM MST WED JUL 11 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Mohave County in northwestern Arizona...

* Until 1030 PM MST.

* At 727 PM MST, gauge reports indicated a wall of water 6 to 7 feet 
  high flowing down the Big Sandy River to Alamo Lake. Flash 
  flooding is already occurring.

* Some locations that will experience flooding include...
  Alamo Lake, Alama Road and Signal Road

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get to higher ground if near Big Sandy River and Alama Lake. Be 
especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3466 11391 3461 11344 3430 11349 3431 11354
      3426 11358 3424 11359 3423 11360 3422 11364
      3423 11364 3421 11366 3421 11368

$$

JA
2 follow-up statements
956 
WGUS75 KVEF 120422
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
922 PM MST WED JUL 11 2018

AZC015-120530-
/O.CON.KVEF.FF.W.0018.000000T0000Z-180712T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
922 PM MST WED JUL 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
SOUTH CENTRAL MOHAVE COUNTY...

At 915 PM MST, gauge reports indicated that the water level in the 
Big Sandy River just south of Wikieup had fallen to about 1 foot 
after rising to a depth of over 7 feet. Flash flooding will continue 
to flow down the Big Sandy River into Alamo Lake at least until 1030 
PM.

Some locations that will experience flooding include...
Alamo Lake, Alamo Road and Signal Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid 
washes or normally dry river beds like the Big Sandy River.

&&

LAT...LON 3466 11391 3461 11344 3430 11349 3431 11354
      3426 11358 3424 11359 3423 11360 3422 11364
      3423 11364 3421 11366 3421 11368

$$

JA
462 
WGUS75 KVEF 120525
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1025 PM MST WED JUL 11 2018

AZC015-120532-
/O.EXP.KVEF.FF.W.0018.000000T0000Z-180712T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1025 PM MST WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 1030 PM MST...

The water level in the Big Sandy River south of Wikieup was receding 
and will continue to drop overnight. Please continue to heed any 
remaining road closures in the area of Alama Road and Signal Road.
Also, avoid the Big Sandy River as it drains into Alamo Lake 
overnight.

LAT...LON 3466 11391 3461 11344 3430 11349 3431 11354
      3426 11358 3424 11359 3423 11360 3422 11364
      3423 11364 3421 11366 3421 11368

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:49 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 11, 3:49 PM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
349 PM PDT Wed Jul 11 2018

.SYNOPSIS...Plentiful moisture will remain in place through the
upcoming weekend resulting in daily chances for showers and
thunderstorms. Best chances for storm activity tonight will be
across southern Mohave and San Bernardino counties as well as across
Clark and Lincoln County. For the coming days the best chances for
storms will be across the high terrain with the lower Mojave Desert
beginning to gradually dry and warm late this week into the weekend.
Heavy rainfall and gusty winds will be possible with storms.
&&

.SHORT TERM...Active afternoon so will be brief. Numerous
thunderstorms across southeast California and southern Mohave county
producing heavy rain within the Flash Flood Watch area. Watch will
continue into the evening with no plan of expanding at this time.
Elsewhere, coverage of thunderstorms more isolated to scattered
across south central Nevada and northern Mohave County. Coverage and
intensity of storms will diminish during the overnight hours with
models suggesting showers or weak thunderstorms drifting southwest
out of Lincoln County/northwest Mohave County into Clark county late
evening and overnight. HRRR indicates possible MCV developing over
Clark county after midnight. Storms should initiate early on the
higher terrain once again Thursday with hi-resolutions solutions
clustered together suggesting the potential of some type of broken
line or cluster of storms moving southeast out of Lincoln/central
Nye counties into southern Nye and Clark counties Thursday evening.

LONG TERM...Friday and beyond

High pressure begins to shift overhead
and broaden through the period. Moisture will remain in place, but a
lack of significant forcing and the shifting high will result in a
downward trend in convection over the lower Mojave Desert and
diurnal terrain-driven storms to the north. Temperatures will also
rise, though at this time it appears that temperatures will remain
below excessive heat levels. It will continue to feel somewhat muggy
by desert standards into next week.
&&

.AVIATION...For McCarran...Isolated to scattered thunderstorms
within all approach corridors looks to dissipate early this evening.
After a quite evening some rain showers may move into the valley
from the northeast during the late evening and overnight hours.
Confidence low so will only mention as a VCSH now. On Thursday,
storms will develop over the higher terrain and not impact the
valley until late afternoon or hold off until the evening hours.
Outside of storms, winds will generally favor a southerly direction
at 10 kts or less.

For the rest of southern Nevada, northwest Arizona and southeast
California...Coverage of showers and thunderstorms will start
decreasing early this evening, only to redevelop primarily over the
higher terrain Thursday. With storms that develop, erratic, gusty
winds and locally heavy downpours will be likely along with periods
of lower cigs between 6k-9k feet. Outside of storm activity, winds
will favor the southerly direction between 10-15 knots with
intermittent gusts to around 20 knots possible this afternoon into
this evening before winds decrease overnight. &&

.SPOTTER INFORMATION STATEMENT...There will be chances for
thunderstorms each day through next week. Spotter activation may be
needed at times. Regardless of activation, spotters are encouraged
to report any significant weather or impacts according to standard
operating procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM...Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 11, 4:54 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
454 PM PDT WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      3 SSE FURNACE CREEK     36.42N 116.85W
07/11/2018                   INYO               CA   PUBLIC

            FLASH FLOODING CAME DOWN DANTE'S VIEW,
            CROSSING BADWATER ROAD AT 3:30PM IN DEATH
            VALLEY.

0320 PM     FLASH FLOOD      OATMAN                  35.03N 114.38W
07/11/2018                   MOHAVE             AZ   EMERGENCY MNGR

            OATMAN HIGHWAY CLOSED FROM COOL SPRINGS TO
            SILVER CREEK DUE TO FLOODING.

0315 PM     FLASH FLOOD      8 WNW NEEDLES           34.88N 114.75W
07/11/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            3 WASHES OVERFLOWED, RESULTING IN WATER OVER
            THE ROADWAYS.

0220 PM     FLASH FLOOD      3 SE YUCCA              34.85N 114.11W
07/11/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            APACHE DRIVE CLOSED FROM ALAMO ROAD TO KNOX
            ROAD JUST SE OF YUCCA, AZ DUE TO FLOODING IN
            THE AREA.

&&
Local storm report, Jul 11, 6:21 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
621 PM PDT WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      TWENTYNINE PALMS        34.14N 116.05W
07/11/2018                   SAN BERNARDINO     CA   COUNTY OFFICIAL

            MAJOR FLOODING OCCURRED ALONG ROADWAYS,
            PROMPTING CLOSURES ALONG ADOBE ROAD BETWEEN
            CIVIC CENTER DRIVE AND GORGONIO. GATES AT
            OCOTILLO AND SPLITROCK ARE CLOSED DUE TO
            WATER OVERFLOW.

&&

JV
Local storm report, Jul 11, 6:35 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
635 PM PDT WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FLASH FLOOD      1 S WONDER VALLEY       34.14N 115.88W
07/11/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CARS STUCK IN DEEP FLOODING ON HIGHWAY 62 AT
            MILEMAKER 42.

&&

AW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:35 PM MSTAreal Flood AdvisoryVEFMohave115 min
Jul 11, 7:45 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Jul 12, 12:15 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 12, 2:51 AM MSTFlash Flood WatchVEFMohave21 hr
Jul 12, 10:02 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 12, 11:09 AM MSTFlash Flood WarningVEFMohave96 min
Jul 12, 11:23 AM MSTFlash Flood WarningVEFMohave4 hr
Jul 12, 11:26 AM MSTFlash Flood WarningVEFMohave65 min
Jul 12, 12:41 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 12, 1:10 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 12, 1:23 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 12, 2:33 PM MSTFlash Flood WarningVEFMohave81 min
Jul 12, 3:02 PM MSTFlash Flood WarningVEFMohave2 hr
Jul 12, 4:58 PM MSTAreal Flood WarningVEFMohave6 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.